Sponsored Links

Anemia Can Be a Side Effect of Chemotherapy

An active cancer patient should make time for rest


National Institutes of Health

Anemia is when your body doesn't have enough red blood cells. Having anemia can make you feel very tired or weak.

Some types of chemotherapy cause anemia because they make it harder for bone marrow to produce new red blood cells.

Try these tips when you feel tired or weak:

Save your energy.
 Choose the most important things to do each day.

Ask for help.
 When family or friends offer to help, let them. They can take you to the doctor, buy groceries, or make meals.

Balance rest with activity.

  •     Take short naps during the day. Short naps of less than 1 hour are best. Too much bed rest can make you feel weak.
  •     Sleep at least 8 hours every night.
  •     You may feel better if you take short walks or exercise a little every day.

Eat and drink well.

Talk with your doctor or nurse to learn what foods and drinks are best for you.

  •     You may need to eat high-protein foods. Meat, peanut butter, and eggs are good choices.
  •     You may need to eat foods with iron. Red meat, leafy greens (such as collard greens and spinach), and cooked dried beans are good choices.

Most people need to drink at least 8 cups of liquid every day. Water and juice with extra water added are good choices.

Your doctor or nurse will order blood tests. If you have anemia, you may need medicine. Or you may need a blood transfusion to help you feel better.

Call your doctor or nurse if you feel:

  •     Dizzy or faint
  •     Short of breath
  •     Very weak and tired
  •     Your heart beating very fast

Questions to ask your doctor or nurse:

  1.     What problems should I call you about?
  2.     What is causing the anemia?
  3.     Would taking medicine, iron pills, or getting a blood transfusion help me?
  4.     Can you give me the name of a nutritionist, so I can learn more about what foods might help?

HideShow Comments

comments

Up Next

Sponsored Links

Sponsored Links